MAUDE Adverse Event Report: BRAINLAB AG EXACTRAC SOFTWARE VERSION 6.2; RADIOLOGICAL WHOLE-BODY POSITIONER

BRAINLAB AG EXACTRAC SOFTWARE VERSION 6.2; RADIOLOGICAL WHOLE-BODY POSITIONER
Model Number 20882-01G
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a radiation treatment dose was delivered to a different location in the body than intended with the brainlab exactrac patient positioning system involved, despite according to the medical physicist (treating clinician): - the incorrect placement of the patient occurred during the first fraction of the irradiation treatment which was completed.- there was no harm/negative effect to the patient due to their incorrect placement during the irradiation treatment.- there were no remedial actions done, planned or necessary for this patient due to this issue (e.G., to avoid or revert serious deterioration of health).According to the results of brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the alleged deviation (lateral -7.96mm, longitudinal + 8.55mm, vertical - 10.3mm) of the patient treatment position from the planned patient position is: - a couch or patient movement in combination with a deviation in the image fusion between the x-ray (actual patient position) and digitally reconstructed radiograph (drr; planned patient position) that was accepted by the user.Inspection of the image fusion that showed this deviation revealed a mismatch of the left view (tube 1) x-ray/drr pair.A possible explanation why this deviation was missed by the user could be the rather small x-ray to drr difference in the right view (tube 2) x-ray/drr pair, that could have caused the user to accept the fusion as valid.Nevertheless, it is stated in the user manual and training material that it is crucial to verify the x-ray to drr fusion in both image views to make sure exactrac calculated the correct patient position.This is the only reliable way to detect deviations in a fusion.There is no indication of a systematic error or malfunction of the brainlab device (exactrac patient positioning system).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A stereotactic body radiotherapy (sbrt) treatment was conducted targeting a spine tumour located at vertebra l4 with 2 planning target volumes (ptvs), an integrated boost with 4.3cm³ and the total vertebral body having 61cm³, each with 3 fractions.The overall dose planned was 27 gy to the boost-volume and 21 gy to the vertebral body, with a dose per fraction of 7 gy and 9 gy.The exactrac patient positioning system version 6.2 was used to position the patient for treatment on a non-brainlab linear accelerator (linac) equipped with a brainlab robotics table top.During the radiation treatment the therapists: - placed the patient on the couch of the non-brainlab linear accelerator (linac).- acquired kilovoltage (kv) imaging x-ray pairs, then used exactrac to verify the position of the patient.- prepared one of the setup beams by mistake while applying the initial couch shift to position the planned target in the patient into the isocenter of the linac.- determined that the shifts did not go through.- acquired verification x-ray images once the treatment positioning was completed.- determined that they were targeting a different location than intended.- restarted the patient positioning workflow and moved the patient back to the start.- acquired kv images again.- re-aligned the position of the linac couch with the patient on it, as shown by exactrac.- repeated the x-ray verification with exactrac and authorized the radiation treatment.- used exactrac x-ray monitoring during treatment.- determined that the images looked fine (did not show any inaccuracy) through the whole treatment.Four days after the treatment, during offline review of the images, the therapist discovered discrepancies between the images displayed in the review computer and what they remembered occurring at the treatment console.Further review revealed that the patient was not in the correct position for treatment during the first fraction, with the following shifts from intended position observed: lateral -7.96mm, longitudinal + 8.55mm, vertical - 10.3mm.According to the medical physicist (treating clinician): - the incorrect placement of the patient occurred during the first fraction of the irradiation treatment which was completed.- there was no harm/negative effect to the patient due to the incorrect placement during the irradiation treatment.- there were no remedial actions done, planned or necessary for this patient due to this issue (e.G., to avoid or revert serious deterioration of health).

Brand Name
EXACTRAC SOFTWARE VERSION 6.2
Common Device Name
RADIOLOGICAL WHOLE-BODY POSITIONER
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19258874
Report Number8043933-2024-00030
Device Sequence Number17812477
Product Code IYE
UDI-Device Identifier04056481000264
UDI-Public04056481000264
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K120789
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number20882-01G
Device Catalogue Number48377
Device Lot NumberSW V. 6.2.3
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2024
Initial Report FDA Received Date05/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown